Illinois, 2016

Flash Flood in Illinois, July 29 to 30, 2016

July 29 to 30, 2016 · NWS PAH · 1 event in 1 county or zone

A cluster of thunderstorms occurred along a stationary front that was located over southern Illinois and southeast Missouri. This slow-moving cluster produced local flash flooding of roads in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms occurred along a stationary front that was located over southern Illinois and southeast Missouri. This slow-moving cluster produced local flash flooding of roads in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 29, 8:14 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 29, 8:14 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
914 PM CDT FRI JUL 29 2016

.UPDATE...
Issued at 904 PM CDT Fri Jul 29 2016

Mid level short wave moving ese toward the forecast area has begun
to generate sct convection over sw IL and far ern MO this evening.
Band of 1000-1200 J/KG CAPEs ahead of this cluster may allow for
it to survive a bit longer into the night. 01Z HRRR also suggests
this. Thus, will need to increase shower/thunderstorm chcs some to
allow for isolated to scattered activity tonight, especially over
sw IL and se MO.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 304 PM CDT Fri Jul 29 2016

Average confidence in the short term mainly due to model differences.

Our area continues to be locked into a nearly stagnant pattern in
the short term. An approaching frontal boundary will approach and
become quasi-stationary somewhere across our CWA through the period.
Exactly where it comes to rest is the big question, and of course
will be a major determining factor on where to expect the highest
precipitation probabilities. Aloft our region remains in a broad H5
trough with a seemingly never ending parade of upper level
disturbances.

The combination of copius deep layer moisture/instability, upper
support, and the presence of the surface boundary, is expected to
generate multiple rounds of showers and thunderstorms through the
period. Timing/placement of synoptic features still showing some
variance among models so trying to pin down the highest
probabilities still difficult at this time.

Temperatures should remain just below normal through the period. No
heat headlines expected, but with dewpoints remaining in the 70s,
humid/sticky conditions will continue.

.LONG TERM...(Monday through Friday)
Issued at 304 PM CDT Fri Jul 29 2016

For Monday into Tuesday, models keep a frontal system draped from
northwest to southeast from southern Illinois into west Kentucky.
Weak impulses moving along the front, along with diurnal heating,
will keep good chances of showers and thunderstorms across our
region Monday and Tuesday, with a bit lower chances Monday night. By
Tuesday night, models show the front a bit farther east, and with
loss of daytime heating, the focus for any showers and storms will
be across our eastern counties.  With the moist, unstable air mass
across the region, mainly diurnally driven showers and storms will
be possible primarily during the afternoon hours Wednesday and
Thursday, with a lull in activity Wednesday night and Thursday night.

On Friday, models are in pretty good agreement showing a cold front
approaching our region, moving it into central Illinois and central
Missouri by 00z Saturday.  This should give us increasing chances
of showers and thunderstorms through the day Friday.

South winds through the week will give us increasing warmth and
humidity.  High temperatures will be in the upper 80s to lower 90s.
Dew points will generally be in the lower to middle 70s, which will
give us heat indices around 100 degrees Monday and Tuesday, and in
the 100 to 105 degree range Wednesday through Friday, especially
across southeast Missouri, southern Illinois, and far west Kentucky.

&&

.AVIATION...
Issued at 1229 PM CDT Fri Jul 29 2016

A quasi-stationary frontal boundary will remain poised just to
the north and west of the TAF sites through the period. Could
possibly see a return IFR cigs/vsbys 08-14z...retuning to VFR by
16-18Z Sat.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
Hazardous weather outlook, Jul 29, 3:42 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT FRI JUL 29 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 PM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF LOCALLY
HEAVY DOWNPOURS. ACTIVITY SHOULD DECREASE IN COVERAGE AND
INTENSITY AFTER SUNDOWN. THIS AFTERNOON ISOLATED STRONGER STORMS
MAY PRODUCE DAMAGING WIND OR HAIL...WITH A MARGINAL RISK OF
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE DAILY WITH LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARD.

THE HEAT INDEX WILL AGAIN REACH OR EXCEED TRIPLE DIGITS DAILY,
BEGINNING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT SPOTTER
REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED.

In the hours before

Local storm report, Jul 29, 5:29 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       ELKTON                  36.81N 87.16W
07/29/2016  E0.00 INCH       TODD               KY   LAW ENFORCEMENT

            HEAVY RAIN HAS PRODUCED STREET FLOODING ON SEVERAL
            STREETS, INCLUDING ALLENSVILLE RD, S PERRY, WATER ST.

&&

DP
Local storm report, Jul 29, 9:08 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       MURRAY                  36.61N 88.32W
07/29/2016  M2.60 INCH       CALLOWAY           KY   TRAINED SPOTTER

            SPOTTER REPORTS 2.6 INCHES RAIN SINCE 6 PM.

&&

DP
Local storm report, Jul 29, 9:13 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLOOD            4 W HAZEL               36.51N 88.40W
07/29/2016                   CALLOWAY           KY   EMERGENCY MNGR

            CAR STRANDED IN HIGH WATER. NO REPORTS OF INJURIES.

&&

DP
Special weather statement, Jul 29, 10:51 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT FRI JUL 29 2016

ILZ080-081-084-085-300530-
PERRY IL-JACKSON IL-WILLIAMSON IL-FRANKLIN IL-
1151 PM CDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
SOUTHEASTERN PERRY...SOUTHERN FRANKLIN AND NORTHERN WILLIAMSON
COUNTIES UNTIL 1230 AM CDT...

AT 1149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTHEAST OF DU QUOIN...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTOPHER...ZEIGLER...BUSH...AND HURST.

LAT...LON 3794 8871 3785 8871 3768 8881 3790 8927
      3807 8917
TIME...MOT...LOC 0449Z 295DEG 21KT 3796 8914

The radar

The Paducah radar (KPAH), 112 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
July 29, 10:58 PM CST to July 30, 1:00 AM CST
Where
Perry County, 1 mi SSW of Du Quoin to 1 mi WSW of Layfield
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.007, -89.237

Street flooding occurred throughout the city of DuQuoin. Water was over U.S. Highway 51 north of DuQuoin. About six inches of water was over Highway 154 west of Pinckneyville. Between Tamaroa and Pinckneyville, a railroad track was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646957.